North Dakota, 2006

Tornadoes and Hail in North Dakota, August 5, 2006

August 5, 2006 · NWS FGF · 17 events in 4 counties and zones

9 hail, 5 tornado, 2 funnel cloud, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 5, 10:00 AM CST, 40 minutes earlier.

Area forecast discussion, Aug 5, 10:00 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 AM CDT SAT AUG 5 2006

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED
IN CENTRAL ND...WITH A TROF EXTENDING TO THE LOW IN CANADA BETWEEN
MOT AND DVL. KMVX SHOWS AN AREA OF SHOWERS AND THUNDERSTORMS ALONG
THE N TIER COUNTIES IN NE ND. WITH CAP STILL HOLDING OVER AREA YET
THIS MORNING...NO SEVERE WEATHER IS OCCURRING YET...BUT ALL
INDICATIONS STILL ARE THERE THAT IT SHOULD DEVELOP THIS AFTERNOON.
THEREFORE...JUST NEEDED TO EXPAND CURRENT ISOLATED THUNDERSTORM
CHANCES A LITTLE MORE N AND E FROM WHAT WAS PRIORLY FORECAST.
OTHERWISE...CURRENT FORECAST IS IN GOOD SHAPE...WITH MINIMAL CHANGES
AT THIS TIME.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG
Hazardous weather outlook, Aug 5, 5:41 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT SAT AUG 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT SAT AUG 5 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD ACROSS
THE AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND WIND
GUSTS OVER 60 MPH LIKELY FROM THE STRONGEST STORMS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR A LANGDON TO DEVILS LAKE TO JAMESTOWN
IN THE EARLY AFTERNOON...AND THEN INCREASE IN INTENSITY AND
COVERAGE AS THEY MOVE EAST TOWARD THE RED RIVER DURING THE MID TO LATE
AFTERNOON AND THEN INTO MINNESOTA LATE AFTERNOON AND EARLY
EVENING.

INITIALLY THE STORMS WILL BE SCATTERED IN NATURE AND MAY BECOME
SUPERCELLS. AS THE AFTERNOON PROGRESSES...THE STORMS WILL LIKELY
FORM A SQUALL LINE AS THEY APPROACH THE RED RIVER AND THEN MOVE
QUICKLY THROUGH THE VALLEY INTO MINNESOTA. THE STORMS WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS. NOT EVERYONE WILL
EXPERIENCE SEVERE WEATHER...BUT COVERAGE WILL BE GREATER THAN IN
PAST EPISODES THIS SUMMER. ALL RESIDENTS OF THE REGION SHOULD BE
ALERT AND PREPARE FOR POSSIBLE SEVERE WEATHER.

THE THREAT FOR SEVERE WEATHER WILL END IN THE DEVILS LAKE AREA BY
5 PM...AND IN THE RED RIVER VALLEY BY 8 PM...AND IN MINNESOTA
LAKES COUNTRY BY 11 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY. THERE IS
A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AND AGAIN
ON FRIDAY. COVERAGE AND INTENSITY AT THIS TIME IS UKNOWN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

RIDDLE

In the hours before

Special weather statement, Aug 5, 5:41 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT SAT AUG 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT SAT AUG 5 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD ACROSS
THE AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND WIND
GUSTS OVER 60 MPH LIKELY FROM THE STRONGEST STORMS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR A LANGDON TO DEVILS LAKE TO JAMESTOWN
IN THE EARLY AFTERNOON...AND THEN INCREASE IN INTENSITY AND
COVERAGE AS THEY MOVE EAST TOWARD THE RED RIVER DURING THE MID TO LATE
AFTERNOON AND THEN INTO MINNESOTA LATE AFTERNOON AND EARLY
EVENING.

INITIALLY THE STORMS WILL BE SCATTERED IN NATURE AND MAY BECOME
SUPERCELLS. AS THE AFTERNOON PROGRESSES...THE STORMS WILL LIKELY
FORM A SQUALL LINE AS THEY APPROACH THE RED RIVER AND THEN MOVE
QUICKLY THROUGH THE VALLEY INTO MINNESOTA. THE STORMS WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS. NOT EVERYONE WILL
EXPERIENCE SEVERE WEATHER...BUT COVERAGE WILL BE GREATER THAN IN
PAST EPISODES THIS SUMMER. ALL RESIDENTS OF THE REGION SHOULD BE
ALERT AND PREPARE FOR POSSIBLE SEVERE WEATHER.

THE THREAT FOR SEVERE WEATHER WILL END IN THE DEVILS LAKE AREA BY
5 PM...AND IN THE RED RIVER VALLEY BY 8 PM...AND IN MINNESOTA
LAKES COUNTRY BY 11 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY. THERE IS
A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AND AGAIN
ON FRIDAY. COVERAGE AND INTENSITY AT THIS TIME IS UKNOWN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

RIDDLE
Special weather statement, Aug 5, 9:30 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1030 AM CDT SAT AUG 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051800-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1030 AM CDT SAT AUG 5 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND
THIS EVENING...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD ACROSS THE
AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND WIND GUSTS
OVER 60 MPH LIKELY FROM THE STRONGEST STORMS. THUNDERSTORMS ARE
EXPECTED TO DEVELOP NEAR A LANGDON TO DEVILS LAKE TO JAMESTOWN IN
THE EARLY AFTERNOON...AND THEN INCREASE IN INTENSITY AND COVERAGE AS
THEY MOVE EAST TOWARD THE RED RIVER DURING THE MID TO LATE AFTERNOON
AND THEN INTO MINNESOTA LATE AFTERNOON AND EARLY EVENING.

INITIALLY THE STORMS WILL BE SCATTERED IN NATURE AND MAY BECOME
SUPERCELLS. AS THE AFTERNOON PROGRESSES...THE STORMS WILL LIKELY
FORM A SQUALL LINE AS THEY APPROACH THE RED RIVER AND THEN MOVE
QUICKLY THROUGH THE VALLEY INTO MINNESOTA. THE STORMS WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS. NOT EVERYONE WILL
EXPERIENCE SEVERE WEATHER...BUT COVERAGE WILL BE GREATER THAN IN
EARLIER EPISODES THIS SUMMER. ALL RESIDENTS OF EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA SHOULD BE ALERT AND PREPARE FOR POSSIBLE
SEVERE THUNDERSTORM ACTIVITY IN THEIR AREA.

THE THREAT FOR SEVERE WEATHER SHOULD END IN THE DEVILS LAKE AREA BY
5 PM...AND IN THE RED RIVER VALLEY BY 8 PM...AND IN MINNESOTA LAKES
COUNTRY BY 11 PM.

GUST/RIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 92 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 tornado, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pembina

When
August 5, 10:40 AM CST
Where
Pembina County, 1 mi S of Mountain
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.717, -97.067

Hail, Cass

When
August 5, 12:10 PM CST
Where
Cass County, 5 mi N of Alice
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.750, -97.017

Hail, Cass

When
August 5, 12:55 PM CST
Where
Cass County, Davenport
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.717, -96.883

Hail, Cass

When
August 5, 1:03 PM CST
Where
Cass County, 3 mi NE of Davenport
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
46.683, -97.350

Hail, Cass

When
August 5, 1:16 PM CST
Where
Cass County, 2 mi S of Horace
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.650, -97.267

Hail, Ransom

When
August 5, 6:00 PM CST
Where
Ransom County, 9 mi NE of Sheldon
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.650, -97.300

Hail, Richland

When
August 5, 6:00 PM CST
Where
Richland County, 17 mi WNW of Walcott
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.583, -97.300

Hail, Cass

When
August 5, 6:00 PM CST
Where
Cass County, 2 mi W of Leonard
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.633, -97.250

Tornado, Ransom

When
August 5, 6:10 PM CST to 6:13 PM CST
Where
Ransom County, 9 mi E of Sheldon
Rating
F0
Path length
1 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
46.617, -97.183

A weak tornado tracked east-southeast for about a mile before crossing into Richland County, where it continued about another 2 miles before ending 15 miles west of Walcott. The total path length was about 3 miles. The tornado tore down numerous tree branches in shelterbelts along the way. Peak wind speeds were estimated at 65 mph.

Tornado, Richland

When
August 5, 6:13 PM CST to 6:18 PM CST
Where
Richland County, 16 mi WNW of Walcott
Rating
F0
Path length
2 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
46.650, -97.183

This weak tornado originated 9 miles east of Sheldon in Ransom County at 1810 CST. The total path length was about 3 miles. The tornado tore down numerous tree branches in shelterbelts along the way. Peak wind speeds were estimated at 65 mph.

Hail, Richland

When
August 5, 6:20 PM CST to 6:25 PM CST
Where
Richland County, 13 mi WNW of Walcott
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.617, -97.150

Tornado, Cass

When
August 5, 6:33 PM CST to 6:35 PM CST
Where
Cass County, 3 mi E of Leonard
Rating
F1
Path length
0.5 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
46.467, -96.867

This weak tornado tracked southeast for about a half mile and then crossed into Richland County, where it continued for another 2.5 miles. The tornado knocked down or uprooted several trees in shelterbelts along the track. Peak winds were estimated at 90 mph.

Tornado, Richland

When
August 5, 6:35 PM CST to 6:41 PM CST
Where
Richland County, 11 mi WNW of Walcott
Rating
F1
Path length
2.5 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

This weak tornado originated 3 miles east of Leonard in Cass County at 1833 CST. The total path length from Cass into Richland County was 3 miles. The tornado knocked down or uprooted several trees in shelterbelts along the track. Peak winds were estimated at 90 mph.

Thunderstorm Wind, Richland

When
August 5, 7:03 PM CST
Where
Richland County, Colfax
Measured
52 kt (60 mph) estimated gust
Reported by
STORM CHASER
Coordinates
46.317, -96.933

Funnel Cloud, Richland

When
August 5, 7:04 PM CST
Where
Richland County, Colfax
Reported by
TRAINED SPOTTER
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

A persistent wall cloud and a funnel were observed.

Tornado, Richland

When
August 5, 7:33 PM CST to 7:47 PM CST
Where
Richland County, 5 mi NW of Mooreton
Rating
F0
Path length
5 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
48.667, -97.850

A weak tornado tracked intermittently to the southeast for about 5 miles. A few large trees were toppled along the path. Peak wind speeds were estimated at 70 mph.

Funnel Cloud, Richland

When
August 5, 7:55 PM CST
Where
Richland County, 5 mi WSW of Mooreton
Reported by
TRAINED SPOTTER
Coordinates
46.833, -97.550

A well developed funnel cloud was observed from Interstate 29.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyThe tornado archive for North Dakota, 2006Warnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532555, 5532556, 5532557, 5532558, 5532559, 5532560, 5532561, 5532562, 5532563, 5532564, 5532565, 5532566, 5532567, 5532568, 5532569, 5530508, 5530509.